Illinois, 2014

Hail in Illinois, September 9, 2014

September 9, 2014 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over northern portions of our forecast area. One of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over northern portions of our forecast area. One of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 9, 5:12 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 5:12 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
612 AM CDT Tue Sep 9 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 320 AM CDT Tue Sep 9 2014

A MCS has been going on across eastern IA and northwestern IL for a
good part of the overnight and the forward flank of it is
propagating slowly east-southeast.  Further south over our region,
southerly surface flow prevailed, and thanks to areas of clouds, are
keeping temps much warmer than where they were 24 hours ago, with
readings hovering near 70 in many locales.

Models not doing a very good job with handling the MCS to our north,
although the HRRR is about the most believable.  The main flow and
Corfidi vectors suggest this MCS will still mainly propagate E-SE
with the main body remaining to the north of our region, but this is
kicking off an outflow and with a weak lo level jet nosing into
northeast MO, cannot rule out some sunrise surprise in the way of
widely scattered TSRA.  The outflow dropping south may further
enable TSRA development into central IL heading deeper into the
morning and remain thru the afternoon, expanding westward into
northern MO.

As the heating of the day kicks in by midday, much of our region to
the west of STL will be in a weak CINH, very high moisture
environment and may be able to fire off isolated to scattered TSRA
during the afternoon.  Rain chances look less likely into southern
IL, depending on how the MCS to the north actually evolves.

Due to all of the dependencies on clouds and rain chances, it will
be hard to get a firm handle on temps today.  A MOS blend looks like
a reasonably good start, with above normal temps for many areas as
readings in the 80s are attained.

TES

.LONG TERM:  (Tonight through Monday)
Issued at 347 AM CDT Tue Sep 9 2014

Primary concern remains upcoming potential for heavy rain tonight
into Wednesday.  The longwave trof over the western CONUS will
continue to deepen and move east tonight.  The leading edge of the
trof should be out over the eastern Plains by 00Z which will force
lee-side cyclogenesis back over the Colorado/Kansas border.  The low
level jet ahead of the developing low level system system will
increase to 50-60kts resulting in impressive moisture transport from
the southeast.  GFS and NAM both show a tremendous amount of
moisture convergence over northern Missouri/southern Iowa on the
nose of the low level jet tonight.  The exact placement of the
heaviest rain is still in question with the GFS being further south
into our area, and the NAM being further north in Iowa.  A deep
warm-cloud layer and P-wats over 2.3 inches will certainly provide a
rich environment for heavy rain.  However, the SREF seems to agree
more with the NAM, as do the ARW and NMM WRF models.  Will therefore
hold off issuing any flooding headlines and let the day shift take
another look.

Guidance is in decent agreement in pushing the surface front through
the area Wednesday afternoon.  The low level jet ahead of the front
does diminish somewhat, but all models continue to show a 30-50kt
jet through much of the day with moisture convergence continuing
over the area.  Think there will be ongoing precip ahead of the
front, tho areal coverage is somewhat uncertain.  However, any
sunshine should allow for a rapid warm up in southwest flow and
18-20C temperatures at 850mb.  Therefore stuck pretty close to MOS
highs in spite of potential for a lot of cloud cover and rain
through the day.  Storms should form up into a line ahead of the
front in the afternoon and move south of the area by mid-late
evening.  Still think there is a decent chance for some of the
storms to be severe given the strong winds aloft and the possibility
that downdrafts could mix these winds to the surface.

Much cooler air will filter into the area and behind the front for
Thursday.  Temperatures will fall below normal, and are expected to
stay below normal through Monday.  Highs through the period will
mainly be in the mid 60s to around 70 with lows as low as the low to
mid 40s.  This will be 15-20 degrees below normal for
mid-September.  The only significant chance for precipitation beyond
Wednesday evening looks to be on Friday when another shortwave dives
southeast out of the northern Plains across the Midwest.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 611 AM CDT Tue Sep 9 2014

VFR conditions are expected outside of TSRA along with southerly
surface winds thru the valid period. A period of TSRA should get
close to UIN this morning enough for VCTS. Elsewhere for the rest
of the day, chances look pretty sparse--enough for a mention in
the public forecast but not enough for a terminal point forecast.
The main show for rain gets going later this evening and will
mainly affect UIN, but to a lesser extent COU, and should hold off
sufficiently to the north and west of STL Metro to prevent a
mention in the forecast for now. A 45kt low level jet will get
going over a COU-UIN axis late tonight, but it also coincides with
decent coverage in TSRA in these areas and so any LLWS mention would
be redundant with shear implied in TSRA.

Specifics for KSTL: VFR and southerly winds thru the valid period
outside of TSRA. While there will be a TSRA threat in the
afternoon, it looks too small to warrant a mention. The better
rain chances should hold off until Wednesday morning.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 9, 4:22 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
522 AM CDT TUE SEP 9 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
522 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
TODAY...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS
MAY BE SEVERE...PRIMARILY ACROSS PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. DAMAGING WIND IS THE
PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE THOUGH LESS LIKELY.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT...PRIMARILY OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY
AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS COULD BE SEVERE
WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH DAMAGING WINDS
THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

CARNEY

In the hours before

Special weather statement, Sep 9, 7:08 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT TUE SEP 9 2014

ILZ095-096-091400-
ADAMS IL-BROWN IL-
808 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND ADAMS
COUNTIES UNTIL 900 AM CDT...

AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WEST POINT...OR 16 MILES EAST OF
CANTON...MOVING EAST-SOUTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  GOLDEN...
  CLAYTON...
  BEVERLY...
  BUCKHORN...
  MOUNT STERLING...

THIS STORM WILL AFFECT SILOAM SPRINGS STATE PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
September 9, 7:40 AM CST
Where
Adams County, 3 mi SSW of Coatsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.990, -91.172

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542436.